Colorado, 2006Debris Flow in Colorado, April 24, 2006
April 24, 2006 · NWS GJT · 1 event in 1 county or zone
A rock slide occurred just south of the McClure Pass summit and blocked Colorado State Highway 133. The total rock deposit on the highway was estimated at about 1000 tons.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rock slide occurred just south of the McClure Pass summit and blocked Colorado State Highway 133. The total rock deposit on the highway was estimated at about 1000 tons. At least four of the largest boulders were about 20 feet in diameter. A 150 foot section of guard rail and some road surface were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 24, 2:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT MON APR 24 2006
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AN UPPER LOW CENTERED OVER NORTHEAST UTAH THIS AFTERNOON WILL
CONTINUE TO MOVE EAST-NORTHEAST THROUGH THIS EVENING WHILE
WEAKENING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED
MAINLY NORTH OF INTERSTATE 70 WITH ISOLATED SHOWERS TO THE SOUTH.
OTHER THAN SOME GUSTY WINDS...WEAK INSTABILITY AND LOW CAPE WILL
KEEP THE STORMS TAME. RELATIVELY DRY CONDITIONS AT LOWEST LAYERS OF
THE ATMOSPHERE WILL KEEP PRECIPITATION AMOUNTS LIGHT WITH JUST SOME
SPRINKLES OR A COUPLE HUNDREDTHS OF AN INCH AND GUSTY WINDS UNDER
MOST OF THE SHOWERS SOUTH OF INTERSTATE 70. SOME OF THE HIGHER
TERRAIN TO THE NORTH MAY LOCALLY PICK UP A TENTH OR TWO THROUGH
TONIGHT....ESPECIALLY NEAR THE CONTINENTAL DIVIDE. SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN AREAL COVERAGE OVERNIGHT AS THE LOW
MOVES AWAY AND THE BOUNDARY LAYER STABILIZED...ALTHOUGH EXPECT THERE
WILL BE ISOLATED SHOWERS ACROSS THE NORTH WHERE REMNANTS OF A SURFACE
BOUNDARY WILL RESIDE.
KEPT LOW POPS ACROSS THE NORTH TUESDAY DUE TO SOME LINGERING
MOISTURE AND WEAK POSITIVE VORTICITY PROGGED TO MOVE ACROSS THE
AREA. OTHERWISE DRY CONDITIONS WILL PREVAIL TUESDAY WITH
TEMPERATURES TRENDING UP. DRY CONDITIONS TUESDAY NIGHT WITH A
SHORTWAVE RIDGE MOVING OVERHEAD. WARMING TREND TO CONTINUE ON
WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES TO JUST OFF THE SOUTHERN
CALIFORNIA COAST ADVECTING WARMER AIR OVER EASTERN UTAH AND WESTERN
COLORADO. SOME MID AND HIGH CLOUDS WILL BE SPREADING OVER THE AREA
WEDNESDAY IN DIFFLUENT FLOW ALOFT WHILE THE NOSE OF AN UPPER JET
APPROACHES THE FOUR CORNERS. LINDQUIST
.LONG-TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...UPPER LOW CURRENTLY
INTENSIFYING OFF THE CALIFORNIA COAST WILL BE THE MOST SIGNIFICANT
FEATURE IMPACTING THE EXTENDED PORTION OF THE FORECAST. THERE IS
STILL QUITE A BIT OF INCONSISTENCY BETWEEN MODEL SOLUTIONS WITH THE
TIMING AND PLACEMENT OF THE UPPER LOW CENTER AS IT PROGRESSES
EASTWARD. THIS LEADS TO LOW CONFIDENCE WITH THE FORECAST FROM
THURSDAY ONWARD. GFS AND EURO KEEP THE SYSTEM FAR ENOUGH TO OUR
WEST...OVER EXTREME SOUTHERN CALIFORNIA ON THURSDAY TO JUSTIFY A
SIGNIFICANT DECREASE IN FORECAST POPS. 12Z NAM RUN WAS MUCH FASTER
BRINGING THE SYSTEM EAST AND HAD SPREAD A LOT OF QPF OVER THE
FORECAST AREA ON THURSDAY. THE FASTER MOVEMENT WAS MOST LIKELY DUE
TO ITS INTENSIFICATION OF A TROUGH DIGGING INTO MONTANA AND
WYOMING...WHICH THE OTHER MODELS DID NOT DO. SO...REMOVED POPS FROM
ALL BUT THE HIGHER TERRAIN OVER WEST CENTRAL COLORADO WHERE
MID-LEVEL LAPSE RATES AND MOISTURE LOOK HIGH ENOUGH FOR ISOLATED
AFTERNOON THUNDERSTORMS TO DEVELOP. BEYOND THAT...FAVORED SOMETHING
IN BETWEEN THE GFS AND EURO. SYSTEM WILL TRACK ACROSS ARIZONA AND
NEW MEXICO THROUGH MONDAY...STALLING A LITTLE AS A BROAD LOW BUILDS
OVER THE EASTERN U.S. BEST CHANCE FOR PRECIP WILL BE FRIDAY THROUGH
SATURDAY AS A PLUME OF LOW LEVEL MOISTURE SURGES NORTHWARD OUT OF
THE GULF OF MEXICO AND WRAPS AROUND THE NORTHERN PORTION OF THE
UPPER LOW. THIS PLUME OF MOISTURE IS CURRENTLY PROGGED BY BOTH THE
GFS AND EURO TO STREAM OVER THE SOUTHERN HALF OF THE FORECAST AREA.
IF THIS SCENARIO PANS OUT...POPS WILL LIKELY HAVE TO BE BUMPED WAY
UP FROM THE LOW CHANCE VALUES CURRENTLY IN THE GRIDS/FORECAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
TAL/HLO
Hazardous weather outlook, Apr 24, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON APR 24 2006
COZ001>014-017>023-UTZ022>025-027>029-251200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON APR 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL GENERATE STRONG WINDS WITH
LITTLE RAIN ACROSS THE NORTHERN HALF OF THE REGION...MAINLY OVER
HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SNOW ACROSS THE
HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO TUESDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
NL
Debris Flow, West Elk and Sawatch Mountains
- When
- April 24, 4:00 PM MST to 4:01 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, April 24, 2006$70 million · 3 in hail · 15 events
- Tornadoes and Hail in Oklahoma, April 24 to 25, 2006$1.6 million · F1 · 58 events
- Hail and Damaging Winds in Oklahoma, April 24, 2006$168,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, April 24 to 25, 2006$91,000 · 2.75 in hail · 27 events
- Hail and Damaging Wind in Kansas, April 24, 20062.5 in hail · 25 events
- Winter Storm in South Dakota, April 24, 200610 events
- Damaging Winds in Arkansas, April 24, 20061 injured · 50 kt wind · 2 events
- Hail in Texas, April 24, 2006$15,000 · 1.75 in hail · 1 event
- Dense Fog in Virginia, April 24, 20068 events
- Hail and Damaging Winds in Arkansas, April 24, 2006$2,000 · 1 in hail · 6 events
- Winter Storm in Wyoming, April 24, 20065 events
- Hail and Damaging Winds in Arkansas, April 24, 20064.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503122.